My daughter went to an Urgent Care Clinic two weeks ago in extreme pain and was diagnosed with a kidney infection. She took Cipro and Lortab. Improved for a few days, then began to experience extreme pain again, although in a different area (right side to front under edge of bottom rib), culminating in a rush back to the Urgent Care Center. She couldn't straighten up. It hurt to breathe, walk or lay down. They still found some leucocytes in her urine so they prescribed Levaquin, but said the extreme pain appeared to be her gallbladder. They did an Abodominal CT Scan and an Ultrasound of her gallbladder, liver and pancreas, which were normal. They then did a HIDA Scan which showed a function of 9% and referred us to a surgeon who asked if she had pain or nausea when they injected her during the scan. She couldn't tell about the pain because she was already in so much pain and had taken Lortab, but said she felt a little nauseous. The surgeon recommended removal of her gallbladder. It seems odd to me that she has had these two different problems so close together. Before we just yank her gallbladder out, I'd like to make sure it needs to be removed. Are there other things that can cause a low functioning gallbladder, for instance medications or liver problems? I see that you shouldn't take Lortab if you have gallbladder problems. Could she have taken enough to cause the low functioning gallbladder? Also, she had taken Lortab before the scan. Would that cause the test to show a low function? Also, I see that you shouldn't consume alcohol while on Lortab, as it might damage the liver, (which is in the same general area as the gallbladder). Did I mention she graduated while taking the Lortab for pain? (She didn't consume extremely large amounts of alcohol, but I know she had some during that time.) Could this have caused any of the problems she's experiencing--she's still having the pain under her ribs, although not nearly as bad.
The causes of a low gallbladder ejection fraction is unclear. There are small studies that suggest removing the gallbladder may help with the symptoms - but this is not a guaranteed cure.
I am not aware of Lortab affecting the HIDA scan.
Obtaining another surgical or GI opinion can be sought to ensure that removing the gallbladder is an appropriate course of action.
Further testing can be an MRCP to exclude a biliary duct stone.
This answer is not intended as and does not substitute for medical advice - the information presented is for patients education only. Please see your personal physician for further evaluation of your individual case.
Get a second opinion, but if her GB isn't functioning I think you should check into the problems it can cause if it is not removed (the GB could burst). The actual removal is not as bad as it was years ago. It can usually be done thru lapro surgery which consist of 3 small cuts. You usually feel discomfort for about 3 days post surgery and this should alleviate her pain. Just make sure to have them check to make sure there are no stones or sludge in her CBD also with an ERCP.
What's the chance of the ERCP cause extremely painful Panceatitus? Even if there are no stones/sludge found in Gallbladder, one can still have a low functioning gallbladder. Mine HIDA is 7%, other than lack of vitamin absorption, I feel fine. I still have my gallbladder.
I did get a very small and short stomach nausea during the CCK injection in HIDA, but I sometimes wonder if the CCK would actually NOT fully trigger the gallbladder in some patients.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.